Insulin overdose: Dosage, symptoms, and treatment
Insulin is an important hormone used in medical treatments for people with type 1 and type 2 diabetes. It helps the body's cells to properly absorb sugar.
Insulin is a lifesaving medication when taken correctly, but an insulin overdose can have some serious side effects.
This article explores signs of insulin overdose to look out for, as well as steps to take to avoid insulin overdoses.
Contents of this article:
Safe vs. unsafe insulin doses
There are a few things to consider to ensure a correct insulin dose. Insulin doses can vary greatly from person to person. The normal dose for one person may be considered an overdose for another.
The insulin needed to keep the blood sugar steady throughout the day is called basal insulin.
The amount of insulin needed changes from person to person based on what time of day they take it, and whether their body is resistant to insulin or not. It is best to consult a doctor to figure out the appropriate basal insulin dosage.
Mealtime insulin is insulin that is taken after a meal. Glucose (sugar) is released into the bloodstream as the body breaks down food, which raises the blood sugar levels.
In people with diabetes, this extra sugar must be met with extra insulin so the body can use it properly.
There are a few different factors to be considered in terms of the mealtime insulin levels. People with diabetes have to consider:
their pre-meal blood sugar
how many carbs are in the food they are eating
if they plan to do anything active after the meal
Then they must factor in their own level of insulin sensitivit Continue reading